Desipramine Treatment of Boys with Attention-Deficit Hyperactivity Disorder and Tics: Preliminary Clinical Experience

MARK A. RIDDLE, MAUREEN T. HARDIN, SOO CHURL CHO, JOSEPH L. WOOLSTON, JAMES F. LECKMAN

Research output: Contribution to journalArticlepeer-review

Abstract

About 50% of children referred for clinical evaluation of Tourette's syndrome (TS) also meet criteria for attention-deficit hyperactivity disorder (ADHD). Standard treatment of ADHD with CNS stimulants results in an exacerbation of the tic symptoms in 20 to 50% of these patients. Symptoms of ADHD were treated with desipramine (DMI) in seven boys with chronic tic disorders, aged 7 to 11 years. Five patients (71%) had a moderate or marked reduction in their ADHD symptoms on a clinician's global improvement rating and on parent and teacher rating scales. There was no change in the severity of tic symptoms during DMI treatment in six patients. An intermittent eyeblink became persistent during DMI treatment in one patient. Mild tachycardia was the most common side effect. DMI appears to be safe and effective for children with ADHD and tics or a family history of TS.

Original languageEnglish (US)
Pages (from-to)811-814
Number of pages4
JournalJournal of the American Academy of Child and Adolescent Psychiatry
Volume27
Issue number6
DOIs
StatePublished - 1988
Externally publishedYes

Keywords

  • ADHD
  • chronictic disorder
  • desipramine treatment

ASJC Scopus subject areas

  • Developmental and Educational Psychology
  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'Desipramine Treatment of Boys with Attention-Deficit Hyperactivity Disorder and Tics: Preliminary Clinical Experience'. Together they form a unique fingerprint.

Cite this